Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 23, 7:40 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -82.870
A weakening squall line with a history of damaging wind gusts held together to produce strong wind gusts over Lake St Clair and the Detroit River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A weakening squall line with a history of damaging wind gusts held together to produce strong wind gusts over Lake St Clair and the Detroit River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 6:40 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 740 PM EDT THU AUG 23 2007 .AVIATION... A WELL DEVELOPED BOW ECHO WITH A HISTORY OF PRODUCING DAMAGING WINDS IS CURRENTLY ON TARGET TO AFFECT KDTW/KDET/KFNT AT THE START OF THE TAF PERIOD. A MAJOR CONCERN AT THIS TIME IS FOR THE POTENTIAL OF WIND GUSTS OF UP TO 50 KNOTS WITH THE INCOMING LINE. ALSO EXPECTING REDUCED VISIBILITIES INTO THE IFR CATEGORY AROUND 1 MILE FOR HEAVY RAIN. AN ADDITIONAL LINE OF THUNDERSTORMS IS DEVELOPING ACROSS NORTHERN ILLINOIS AND MAY AFFECT THE CWA TOWARD MIDNIGHT. THERE IS SOME UNCERTAINTY IN REGARDS TO HOW THE CONVECTIVE ENVIRONMENT WILL MODIFY AFTER THE INITIAL ROUND. STILL HAVE INCLUDED A WIND SHEAR GROUPING AT 2KFT AS WINDS OF 40KTS ARE POSSIBLE. CURRENTLY HAVE FORECASTED STRATIFORM RAIN AFTER MIDNIGHT BUT FURTHER MONITORING WILL CONTINUE. && .PREV DISCUSSION...ISSUED 335 PM EDT THU AUG 23 2007 SHORT TERM...THIS AFTERNOON AND EVENING FORECAST CONCERN DEALS WITH INCOMING CONVECTION THIS EVENING AND OVERNIGHT. AN ACTIVE SHORT TERM IS ANTICIPATED AS THE NEXT IN A SERIES OF SHORTWAVES SHEDS NORTHEASTWARD TOWARDS LOWER MICHIGAN. THIS LATEST WAVE CURRENTLY ACROSS IOWA/SOUTHERN MICHIGAN IS MORE VIGOROUS AND HAS A NICE PRESENTATION IN THE WV IMAGERY. STRONG CVA/HEIGHT FALLS HAVE CONTRIBUTED TO A GOOD AREA OF UVVS SPARKING THUNDERSTORM DEVELOPMENT...TRACKING EAST NORTHEASTWARD AT 40 KNOTS...ACROSS EASTERN IOWA THIS AFTERNOON. TWO BOUNDARIES HAVE TAKEN FORM DUE TO DIFFERENTIAL HEATING THROUGHOUT THE DAY IN ADDITION TO ATMOSPHERIC UPTURNING FROM CONVECTION LAST NIGHT. THESE WILL SERVE FOR LOCALIZED SURFACE CONVERGENCE AND MECHANISMS OF INITIATION THIS AFTERNOON. THE THERMODYNAMIC PROFILE IN THE SPECIAL LAUNCH FROM 18Z IS NOT HAS FAVORABLE AS 24 HRS AGO WITH A WEAK SUBTLE CAP ROUGHLY FROM 900-800MB. HOWEVER...STRONG INSTABILITY AND EVEN LESS CIN LIES ACROSS NORTHERN OHIO/INDIANA AND IS POISED TO ADVECT ON IN. THIS WILL OCCUR THIS AFTERNOON AND TONIGHT WITH FURTHER INSOLATION AND THE ARRIVAL OF THE STRENGTHENING LLJ (UP TO 50 KNOTS). THERE REMAINS A SHALLOW SUBTLE CAP...NOTICEABLE IN THE LATEST LAUNCH FROM ROUGHLY 800 TO 900 MB. OBSERVING TAMDAR SOUNDINGS SUGGEST A COMPLETE EROSION OF THE CAP WILL OCCUR WITH ANY ADDITIONAL SURFACE WARMING. THEREFORE...CONVECTION LATE THIS AFTERNOON SHOULD REMAIN LIMITED IN COVERAGE BEFORE STRONGER SUPPORT ARRIVES THIS EVENING. THE CONVECTIVE COMPLEX ORGANIZING ACROSS NORTHERN ILLINOIS WILL BRING THE GREATEST THREAT FOR SEVERE WEATHER THIS EVENING AS IT TRACKS INTO SOUTHERN LOWER MICHIGAN. INTENSIFICATION IS EXPECTED AS IT QUICKLY MOVES THROUGH SOUTHERN LAKE MICHIGAN AND NORTHERN INDIANA. THE AREA ACROSS NORTHERN IN/OHIO IS STRONGLY UNSTABLE 3000/4000 SBCAPE AND ML CAPES OF AROUND 3500 J/KG. EARLIER THOUGHTS IN THE UPDATE STILL STAND AS MODEL GUIDANCE APPEARS TOO FAR NORTH WITH THE PRECIPITATION FOR THE OVERNIGHT. WIND PROFILE IS HIGHLY CONDUCIVE FOR A DAMAGING WIND THREAT WITH 40 TO 50 KNOTS OF UNIDIRECTIONAL (WEST SOUTHWESTERLY) FLOW EXPECTED FROM ROUGHLY 3000 TO 20000 FEET. PRIMARY MODE OF CONVECTION WILL BE OF THE LINEAR BOW ECHO/SEGMENT VARIETY THROUGH TONIGHT. HEAVY RAINFALL WILL BE A THREAT WITH ANY THUNDERSTORMS AS PWATS ARE PLUS 2 INCHES. A LIMITED HAIL THREAT COULD POSSIBLY DEVELOP THIS EVENING BUT DOESN/T LOOK FAVORABLE WITH FREEZING LEVELS OF GREATER THAN 13KFT. TIME OF ARRIVAL ON THE WIDESPREAD COVERAGE OF THUNDERSTORMS APPEARS TO BE AT/AROUND 00UTC. LOWS TONIGHT WILL REMAIN NEAR/JUST ABOVE 70F FOR ALL LOCATIONS. LONG TERM...FRIDAY THROUGH THURSDAY MAIN CONCERN IS SEVERE WEATHER POTENTIAL FRIDAY AND FRIDAY NIGHT. A LOT DEPENDS ON EXTENT OF CONVECTIVE DEBRIS AND LOCATION OF OUTFLOW BOUNDARIES AS TO EVENTUAL INSTABILITY. WDSPRD CONVECTION TO THE WEST SHOULD MOVE OVER PORTIONS OF THE CWA OVERNIGHT... LEAVING A SIGNIFICANT AMOUNT OF PRECIP AND CLOUD DEBRIS FOR FRIDAY MORNING. HOWEVER... EXPECT AT LEAST THE SOUTHERN PORTIONS OF THE CWA TO SEE SIGNIFICANT SUN AND DESTABILIZATION FRIDAY AFTERNOON IN ADVANCE OF APPROACHING WAVE OUT OF THE MID MISSISSIPPI VALLEY REGION. DEEP LAYER SHEAR SHOULD STILL BE IN PLACE FRIDAY... BUT EXPECTING A BIT MORE DIRECTIONAL SHEAR AS THE THE SURFACE LOW APPROACHES AND SURFACE WINDS BACK SLIGHTLY. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE CWA FRIDAY NIGHT BEFORE THE FRONT CLEARS THE AREA BY SUNRISE SATURDAY. AFTER THAT... LOOKING FOR A PRETTY NICE WEEKEND AND WILL BE HOLDING OFF ON POPS UNTIL THE NEXT FRONTAL SYSTEM COMES THROUGH MID WEEK. MARINE... PRIMARY MARINE HAZARD FOR THE SHORT TERM WILL BE THUNDERSTORM WINDS AS CONVECTION CONTINUES TO FIRE ALONG EAST WEST BOUNDARY FROM IOWA TO LOWER MICHIGAN. FIRST WAVE IS LIKELY TO AFFECT MARINE WATERS OF LAKE HURON AND LAKE ST. CLAIR THIS EVENING AND CONTINUING OVERNIGHT. NEXT SIGNIFICANT OPPORTUNITY WILL LIKELY BE LATER FRIDAY AND AFTERNOON AND EVENING AS NEXT SURFACE LOW COMES OUT OF THE PLAINS. DEEP LAYER SHEAR WILL CONTINUE THROUGH THE PERIOD WITH BOWING LINE SEGMENTS THE PREDOMINANT STORM TYPE EXPECTED. THUS POSSIBILITY WIND GUSTS ASSOCIATED WITH THUNDERSTORMS OVER MARINE AREAS COULD EASILY EXCEED 50 KNOTS. OTHERWISE... THE ONLY PERIOD OF CONCERN WIND/WAVE WISE WILL BE A BRIEF PERIOD LATE FRIDAY NIGHT AND SATURDAY BEHIND THE SURFACE LOW AND FRONT AS WINDS TURN NORTHWESTERLY. GUSTS OVER 25 KNOTS COULD BE POSSIBLE IN THE WAKE OF THE LOW... AND AS SOMEWHAT COOLER AIR COMES ACROSS WARMER WATERS OF LAKE HURON. DEPENDING ON THE STRENGTH OF THE SURFACE LOW... WOULDNT BE SURPRISED TO SEE SMALL CRAFT THRESHOLDS FOR ABOUT A 6 TO 12 HOUR PERIOD EARLY SATURDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....CB SHORT TERM...CB LONG TERM....DW MARINE.......DW YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 423 PM EDT THU AUG 23 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-242030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 423 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL OF SOUTHEAST MICHIGAN. STRONG THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST MICHIGAN TONIGHT ALONG A FRONTAL BOUNDARY THAT EXTENDS EAST TO WEST ACROSS LOWER MICHIGAN. STORMS WILL BE MOVING EAST AT 40 MPH AND WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 70 MPH AND HAIL OVER 1 INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-242030- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 423 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS ALL OF THE MARINE AREAS OF LAKE HURON...LAKE ST. CLAIR... AND MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS DEVELOPING ACROSS SOUTHERN LOWER MICHIGAN WILL MOVE EAST AT 4O MPH INTO ADJACENT WATERS OF LAKE HURON... LAKE ST. CLAIR... AND LAKE ERIE OVERNIGHT AND WILL BE CAPABLE OF PRODUCING WINDS GUSTS OVER 70 MPH... LARGE WAVES... AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 N SAGINAW 43.46N 83.95W
08/23/2007 SAGINAW MI LAW ENFORCEMENT
WIRES DOWN AT M-84 AND TITTABWASSEE
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL UNIONVILLE 43.65N 83.47W
08/23/2007 E0.75 INCH TUSCOLA MI TRAINED SPOTTER
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
712 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL CASS CITY 43.60N 83.18W
08/23/2007 E0.88 INCH TUSCOLA MI TRAINED SPOTTER
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT COR
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 1 W ANN ARBOR 42.28N 83.75W
08/23/2007 E60 MPH WASHTENAW MI TRAINED SPOTTER
JACKSON AND ZEEB RD
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
827 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST SOUTH LYON 42.46N 83.65W
08/23/2007 E60 MPH OAKLAND MI TRAINED SPOTTER
&&
WDEEDLERThe Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2007Every state in 2007This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55893, 55894.